Heparin-induced thrombocytopenia and the anesthesiologist. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • PURPOSE: All physicians who use heparin should be aware of immune heparin-induced thrombocytopenia (HIT), including anesthesiologists who may need to provide intraoperative anticoagulation for a patient who urgently requires cardiac or vascular surgery but who has acute HIT or a history of recent HIT. SOURCE: The literature dealing with HIT of relevance to anesthesiologists was reviewed, including studies of HIT antibody formation following intraoperative use of heparin; acute respiratory or cardiac arrest following i.v. bolus heparin indicating rapid-onset HIT; acute thrombocytopenia and thrombosis complicating intraoperative heparin use; circumstances in which it might be acceptable to administer heparin despite a previous history of immune HIT; and alternative anticoagulant approaches that can be used to manage cardiac or vascular surgery in a patient with acute or recent HIT. PRINCIPAL FINDINGS: Intraoperative exposure to heparin can trigger formation of HIT antibodies, and occasionally even lead to "delayed-onset" HIT. Acute respiratory or cardiac arrest following i.v. bolus heparin, or the abrupt occurrence of intraoperative "white clots," suggests a diagnosis of rapid-onset HIT, particularly if the patient recently received heparin. Several approaches are available to manage cardiac or vascular surgery in a patient with acute or recent HIT, so the treatment chosen depends upon local experience and monitoring capabilities. Several months after acute HIT, and particularly when HIT antibodies are no longer detectable, it may be acceptable to use heparin for intraoperative anticoagulation. CONCLUSION: HIT is an infrequent but important topic for anesthesiologists because of the urgency and complexity of the various associated management issues.

publication date

  • June 2002